Hail, Laramie
- When
- July 25, 2:49 PM MST
- Where
- Laramie County, 2.14 mi SSW of Federal
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.240, -105.110
Severe thunderstorms moved across southeastern Wyoming producing large hail, strong winds, and localized flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Severe thunderstorms moved across southeastern Wyoming producing large hail, strong winds, and localized flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 25, 1:52 PM MST, 57 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 252 PM MDT Wed Jul 25 2018 .SHORT TERM...(This evening through Thursday) Issued at 300 PM MDT Wed Jul 25 2018 Conditions are coming together for a possible heavy rain/severe thunderstorm event this afternoon and evening. Forecast challenges deal with severe thunderstorm and heavy rain potential this afternoon and tonight. Currently...Water vapor imagery showing an upper level shortwave located across central Wyoming this afternoon with a surface boundary located from Alliance to Casper. Earlier boundary located across southeast Colorado up to near Saratoga. Afternoon dewpoints quite high with Cheyenne at 57F with low to mid 60s in the Panhandle. Radar showing convection blossoming across Carbon and Albany Counties this afternoon, being the closest to the upper level shortwave. SPC Mesoanalysis page showing surface based CAPE of 1500 to 1600 J/KG with bulk shear on the order of 45-50kts across the Laramie Range and points east. CAPE forecasts continue to rise to near 2500-3000 J/KG by 00Z. Will continue with threat of severe convection this afternoon. Got a report from the Summit just a few minutes ago that ponds are full up there from thunderstorms yesterday, so decided to add the Summit into the Flash Flood Watch this evening. Forecast soundings after 00Z showing long/skinny CAPE profiles indicative of heavy rain with PWATS close to 1.25 inches. Heaviest rainfall forecast between 00Z and 06Z this evening. Another round of heavy rain possible Thursday afternoon. SPC has another Marginal Risk area identified, so conditions similar Thursday afternoon to today. Later shifts will likely need to issue another Flash Flood Watch for Thursday. .LONG TERM...(Thursday night through Wednesday) Issued at 300 PM MDT Wed Jul 25 2018 Perhaps our biggest day severe/heavy rain wise will be Friday as models show surface boundary shifting east into Nebraska. Some differences in forecast solutions seen as GFS thrusts the font into North Plattes area. ECMWF much further west in the Panhandle with heavy rainfall covering much of the Panhandle. Should the ECMWF solution come true, we could be looking at widespread severe weather in the Panhandle and parts of extreme southeast Wyoming. Would think the ECMWF has a better handle on the placement of the surface boundary and have kept PoPs pretty high based on this model output. Front backs to the west on the ECMWF Friday night into Saturday as an upper shortwave tracks across western Nebraska Friday evening. SPC has already identified a Slight Risk area for the Panhandle in their Day 3 outlook, so confidence fairly high on the ECMWF solution. Widespread afternoon/evening showers and thunderstorms expected again Saturday and Sunday as the surface boundary stalls along the Laramie Range. Both days could see severe thunderstorms as upper level disturbances ride over the front both days. Drier weather still expected from Monday on into the rest of next week. Four corners high still forecast to shift west into the southern Nevada area, cutting off monsoonal moisture flow into Wyoming. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1138 AM MDT Wed Jul 25 2018 The main concern this afternoon will be the thunderstorm development. Latest satellite loop was showing convection developing along the Snowy Range in response to shortwave moving through western Wyoming. This feature will continue to track east this afternoon and will help trigger convection along the higher terrain of southeast Wyoming. Most of the convection will move southeast and affect the KCYS and KLAR TAF sites around 21z. The main threats will be very heavy rainfall, gusty winds over 40kts and small hail. The thunderstorms should taper off by around 04z with low ceilings (MVFR/IFR) possibly developing towards daybreak, mainly around KCYS and KLAR. KBFF/KSNY may also have a chance of seeing some of this convection after 00z. Not as confident of them seeing low ceilings tonight. && .FIRE WEATHER... Issued at 300 PM MDT Wed Jul 25 2018 Minimal fire weather concerns over the next 3-4 days as monsoonal moisture remains in place and widespread wetting rains are expected. Afternoon humidity expected well above critical levels with good to excellent overnight recoveries. Heavy rainfall expected along the Interstate 80 corridor from Sidney to Laramie could lead to possibility of flash flooding this afternoon and again Thursday. Drier weather expected to return Monday and continue into most of next week. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...Flash Flood Watch until midnight MDT tonight for WYZ114-116>119. NE...Flash Flood Watch until midnight MDT tonight for NEZ054. && SHORT TERM...GCC LONG TERM...GCC AVIATION...REC FIRE WEATHER...GCC
Hazardous Weather Outlook National Weather Service Cheyenne WY 401 AM MDT Wed Jul 25 2018 NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119- 261030- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-South Laramie Range- South Laramie Range Foothills-Central Laramie County- East Laramie County- 401 AM MDT Wed Jul 25 2018 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered thunderstorms will develop over the area this afternoon and continue through this evening. A few strong storms are possible with gusty winds and hail the main threats. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Scattered to numerous showers and thunderstorms are expected Thursday through Sunday. Heavy rain is possible along with some potential for strong storms Thursday and Friday. .Spotter information statement... Spotter activation is not expected at this time. WYZ104-105-109>115-261030- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- 401 AM MDT Wed Jul 25 2018 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered thunderstorms will develop over the area this afternoon and continue through early this evening. Severe storms are not anticipated. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Scattered showers and thunderstorms are expected Thursday through Sunday. Heavy rain is possible with stronger storms. .Spotter information statement... Spotter activation will not be needed.
Special Weather Statement National Weather Service Cheyenne WY 107 PM MDT WED JUL 25 2018 WYZ114-115-251945- Laramie Valley WY-Snowy Range WY- 107 PM MDT WED JUL 25 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ALBANY COUNTY UNTIL 145 PM MDT... At 107 PM MDT, Doppler radar was tracking a strong thunderstorm near Lake Hattie Reservoir, or 15 miles west of Laramie, moving southeast at 25 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Lake Hattie Reservoir, Hutton Lake and The Buttes. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4122 10598 4135 10591 4123 10552 4107 10572 TIME...MOT...LOC 1907Z 299DEG 21KT 4126 10587 Cox
Special Weather Statement
National Weather Service Cheyenne WY
148 PM MDT WED JUL 25 2018
WYZ115-116-252030-
South Laramie Range WY-Laramie Valley WY-
148 PM MDT WED JUL 25 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY COUNTY UNTIL
230 PM MDT...
At 148 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hutton Lake, or 10 miles south of Laramie, moving southeast at 20
mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Pumpkin Vine, Vedauwoo, The Buttes, Vedauwoo Campground and Tie
Siding.
This includes Interstate 80 in Wyoming between mile markers 328 and
333.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
southeastern Wyoming.
LAT...LON 4110 10576 4126 10564 4115 10532 4099 10548
4100 10549
TIME...MOT...LOC 1948Z 297DEG 18KT 4116 10564
CoxSpecial Weather Statement National Weather Service Cheyenne WY 201 PM MDT WED JUL 25 2018 WYZ106-115-116-252045- South Laramie Range WY- Central Laramie Range and Southwest Platte County WY- Laramie Valley WY- 201 PM MDT WED JUL 25 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ALBANY COUNTY UNTIL 245 PM MDT... At 201 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles north of Bosler, or 28 miles north of Laramie, moving southeast at 20 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Bosler and Baldy Peak. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 700 PM MDT for southeastern Wyoming. LAT...LON 4171 10586 4182 10567 4158 10541 4147 10567 TIME...MOT...LOC 2001Z 324DEG 18KT 4171 10571 Cox
Special Weather Statement National Weather Service Cheyenne WY 246 PM MDT WED JUL 25 2018 WYZ115>117-252130- South Laramie Range WY-South Laramie Range Foothills WY- Laramie Valley WY- 246 PM MDT WED JUL 25 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ALBANY AND WEST CENTRAL LARAMIE COUNTIES UNTIL 330 PM MDT... At 246 PM MDT, Doppler radar was tracking a strong thunderstorm near Baldy Peak, or 11 miles north of Laramie, moving southeast at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Horse Creek, Baldy Peak, Yellow Pine Campground and North Crow Campground. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Cheyenne. && A Severe Thunderstorm Watch remains in effect until 700 PM MDT for southeastern Wyoming. LAT...LON 4145 10567 4159 10552 4140 10511 4119 10533 TIME...MOT...LOC 2046Z 308DEG 15KT 4148 10553 Hammer
The Cheyenne radar (KCYS), 27 km away, was scanning. The volume nearest the first event began at 21:47 UTC.
5 hail, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.
The Meteorologist in Charge of the Cheyenne, Weather Service Office observed flash flooding at the intersections of Converse and Del Range and again at Ridge Road and Del Range. Seventy mph winds were also measured at the intersection of Del Range and Ridge Road.
One inch hail was also reported by the spotter.
Cars were stalled along Pershing Boulevard in two feet of standing water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783033, 783035, 783034, 783029, 783038, 783032, 783036, 783037.